This book provides clear guidance on how to manage a wide range of side effects frequently encountered when treating patients with radiation therapy. For each potential side effect, incidence, mechanism, symptoms, and grading are carefully described. All aspects of management are addressed, drawing on the latest available evidence and highlighting key details of importance in clinical routine.
The introduction of new radiation therapy techniques such as 3D conformal radiation therapy, intensity-modulated radiation therapy, and image-guided radiation therapy has reduced normal tissue doses and, accordingly, treatment complications. Nevertheless, a significant percentage of patients still experience acute side effects, in part because the threshold doses for these toxicities are typically lower than those for late effects. Acute toxicities may lead to interruption of treatment and be associated with an increase in late damage. A swift and effective response is therefore essential. This book will enable the reader to provide effective care for each side effect, thereby improving patient compliance with treatment and treatment outcomes.
Ainaz Sourati received her MD from Gilan Medical School, Rasht, Iran in 2008. She subsequently undertook a Radiation Oncology residency at Shahid Beheshti University of Medical Sciences (SBMU), Tehran, Iran (2011-4). The three years of the residency covered all oncology-related fields, including adult and pediatric oncology and theoretical and practical training in radiotherapy, chemotherapy, hormone therapy, and palliative care. She achieved first ranking in the National Iranian Boards Exam for Radiation Oncology in 2014. Dr. Sourati is currently working as a faculty member of the SBMU. She is also a member of the medical teaching method committee of the Educational Development Office at SBMU. Her main research interest is evaluation of radiation therapy side effects.
Ahmad Ameri graduated from Urmia Medical School, Azerbaijan, Iran, receiving his MD in 1993. He completed his specialization in Radiation Oncology at Shahid Beheshti University of Medical Sciences (SBMU), Tehran, Iran in 2000, and achieved first ranking in the National Iranian Boards Exam for Radiation Oncology in 2001. He currently works as an associate professor and radiation oncology research deputy at SBMU. Dr. Ameri has been an active member of the Palliative Care Committee of the Health Ministry and is also one of the authors of the pain management guidelines for Iranian patients with malignancies, published in 2010. He has been editor in chief of the Iranian journal Reports in Radiation Oncology since 2013, and his present research focus is radiation therapy complications in patients with head and neck malignancies.
Mona Malekzadeh received her MD from Mashhad Medical School, Mashhad, Iran in 2000 and then completed Radiation Oncology residency training at Mashhad University (2004-7). She achieved first ranking in the National Iranian Boards Exam for Radiation Oncology in 2008. In 2011 she successfully completed a fellowship course at Loyola University of Medical Science that focused on modern techniques of radiotherapy under the supervision of Professor Bahman Emami. She is currently working as a faculty member of Shahid Beheshti University of Medical Sciences (SBMU), where she is also a member of the Educational Development Office. She has previously written a book in the Persian language for students of pharmacy. Dr. Malekzadeh's research projects have included a double-blind trial on the treatment of radiation dermatitis and studies on the mental and psychological complications of oncologic treatment and the hormonal changes induced by pelvic radiotherapy.
Normal tissue response to radiotherapy.- Radioprotection.- Acute radiation syndrome.- Skin toxicity .- Fatigue.- Hair loss.- Orbital toxicity.- Hematologic toxicity.- Ear toxicity.- Brain toxicity.- Mocusal toxicity.- Laryngeal toxicity.- Loss of taste.- Xerostomia.- Esophagitis.- Pericarditis.- Pneumonitis.- Hepatic injury.- Gastritis.- Nausea and vomiting.- Pproctitis.- Entritis& diarrhoea.